Flu-Like Symptoms When You Discontinue Antidepressants

It May Not Be the Flu

Sick woman laying on sofa blowing nose
Tom Merton / Getty Images

Feeling like you're coming down with the flu lately? If you've recently discontinued an antidepressant you might actually be going through withdrawal, or what is more properly called antidepressant discontinuation syndrome (ADS). Symptoms such as fatigue, nausea, chills, and muscle aches can mirror the flu. You may even have symptoms after missing only a single dose or taking it late. Plus, the symptoms may come on several days after you stopped your medication, making it harder to link them to discontinuation as the cause.

Causes of Flu-Like Symptoms

If it is flu season (October through March) you may indeed have influenza. However, flu-like symptoms occur with many infections. In fact, the majority of people tested for influenza don't have it. You can have similar symptoms due to colds (rhinoviruses), coronaviruses, human respiratory syncytial virus, adenoviruses, human parainfluenza virus, viral and bacterial pneumonia, Legionella, measles, acute HIV infection, herpes, hepatitis C, Lyme disease, and many others. Withdrawal symptoms from opioids or antidepressants can also mirror some of the symptoms of influenza.

What Is Antidepressant Discontinuation Syndrome?

If you stop taking your antidepressant abruptly, without tapering your dosage as directed by your doctor, you can experience symptoms that range from mild to severe.

Discontinuation can happen for many reasons. Because any single antidepressant may be only 50 percent effective, you might think it isn't working and that stopping it won't have any effects. Or, you may not have refilled a prescription. You may simply have forgotten to take it.

However, even if you aren't getting the desired effects, antidepressants are changing your body chemistry. Suddenly removing these drugs will result in a flip-flop of the chemical reactions.

Symptoms

You can experience the symptoms of discontinuation syndrome a few days after you stopped taking your medication, or even when tapering your doses, missing a dose, or taking a dose late. The symptoms may also come on even later, making it harder to associate them with your medication. You might experience these symptoms for a few weeks.

Many people who discontinue their antidepressant abruptly may experience symptoms like fatigue, nausea, myalgia (muscle aches), insomnia, anxiety, agitation, dizziness, hallucinations, blurred vision, irritability, tingling sensations, vivid dreams, sweating, or electric shock sensations.

Some will experience only minor symptoms and miss the connection with their antidepressant thinking that perhaps they have the flu. For others, the symptoms are so debilitating that they feel they cannot stop their antidepressant for fear of how it will interfere with their lives.

The Most Common Culprits

Discontinuation syndrome is most common with those drugs that have a short half-life, which is how long it takes for half the drug to clear from your body. Effexor (venlafaxine), tricyclic antidepressants, monoamine oxidase inhibitors (MAOI), and most selective serotonin reuptake inhibitors (SSRI) can cause symptoms.

For the SSRIs, these have a short half-life and you can have withdrawal symptoms when stopping abruptly:

  • Zoloft (sertraline)
  • Paxil (paroxetine)
  • Celexa (citalopram)
  • Lexapro (escitalopram)

Prozac (fluoxetine) is the one SSRI which generally does not cause problems because it has a half-life of two to four days and its primary metabolite (breakdown product) has a half-life of four to 16 days. This long half-life gives it a built-in tapering off.

The syndrome is rarely seen in the newer medications, Serzone (nefazodone), Wellbutrin (bupropion), and Remeron (mirtazapine).

Tapering Slowly Is Best

The best advice if you are planning to discontinue your antidepressant is to seek your doctor's approval and advice. When you stop your antidepressant you not only run the risk of withdrawal but also a possible return of your symptoms. If your doctor has given you the green light to stop, discuss how you should proceed in gradually decreasing your dosage. If your treatment has lasted less than six weeks, tapering is often done over one to two weeks. If you've been treated for six to eight months, tapering is done over six to eight weeks.

A Word From Verywell

By gradually decreasing your dose over time, as directed by your doctor, you will allow your body time to slowly adjust as the medication leaves your body. But you also should take normal precautions for preventing the flu and other infectious diseases, because it really could be the flu. Get the annual seasonal flu vaccine to reduce your risk. Practice good handwashing habits throughout the day, and encourage everyone to cover their coughs and sneezes.

Was this page helpful?
View Article Sources